My feed
Premium

Please
or
to access all these features

AIBU?

AIBU about antibiotics and the pill

36 replies

FlowerSour · 10/07/2017 11:53

Hi. Sorry, this is my second AIBU today but I have a day off work and I am starting to get restless, so thought I'd get some people's opinions on my latest disagreement with DP.

My DD is fifteen and she has terrible acne. I think she is beautiful no matter what, but her acne is causing her severe self confidence issues. She used to love swimming but won't go anymore and wears foundation from 8 AM until she goes to bed. She doesn't even like being makeup free in the house.

I took her to the doctors this morning as her acne has gotten worse the past two weeks. It's bad enough now that the doctor has prescribed the pill and antibiotics to treat her acne.

We got home and DD told DP that she is now on the pill and antibiotics. Note, she told him herself willingly and felt comfortable telling him. She is close to her father.

However, DP has said to me- once DD had left the room- that he is not happy about the antibiotics. He said that she shouldn't be on them for acne and is concerned about side effects, long term use (at least six months!) and being eventually immune to them.

I think that she's 15, knows the side effects and can make her own decisions.

Who is BU here? DP for wanting his 15 year old daughter off medication that could help her a lot, or me?

DP thinks her acne is just part of being a teenager and that it's not worth medication with side effects. It's also worth noting that he has never had acne!

OP posts:
Report
Aquamarine1029 · 10/07/2017 14:06

I do hope your daughter is fully aware of the risk. Antibiotics can negate the pill, and tetracycline can cause serious birth defects should she get pregnant. I know you said she's not sexually active, but teenagers are unpredictable. Also, the most effective treatment for acne is diet. Sugars are the leading cause of all acne, so take a good hard look at what she is eating and drinking. Sodas, sweets, and too much bread and pasta are terrible for her skin, especially because she is acne prone.

Report
dollydaydream114 · 10/07/2017 14:12

I had a course of antibiotics for acne as a teenager - I was 14/15. I had no side effects and the effect on my skin was close to miraculous. If the GP is happy to prescribe it, it's fine for her to take it. This is a case of taking a medication for a condition it's proven to help in a good number of cases, not a case of taking antibiotics for a viral sore throat or something. As a previous poster said, people don't become immune to antibiotics; bugs do. The fact that she takes one antibiotic drug for acne now doesn't mean that different drugs for a different infection won't work in future.

Report
MissClimpsonsTypingBureau · 10/07/2017 14:12

Please don't advise your DD to go against what the doctor has prescribed based on what people are saying on here!

Report
hazeydays14 · 10/07/2017 14:25

It's not your DD that will become immune to the antibiotics but the bacteria. The chances of this happening are reduced when you complete the course even if symptoms have gone away (in this case her skin has improved).

Sugars are the leading cause of all acne is bullshit.. especially in teens acne is caused by changed in hormone levels amongst other things. Obviously a healthy diet is good for your skin and body in general but there is no evidence that acne is caused by sugar or any other food types.

More info on the NHS website

I think people who haven't had acne find it difficult to understand the psychological effects it can have on you. I think they also don't understand that sometimes you do everything you can to look after your skin and unfortunately it's just not that easy sometimes.

Report
hazeydays14 · 10/07/2017 14:27

Sorry meant to copy this paragraph from NHS website

^Acne myths

Despite being one of the most widespread skin conditions, acne is also one of the most poorly understood. There are many myths and misconceptions about it:

"Acne is caused by a poor diet"

So far, research hasn't found any foods that cause acne. Eating a healthy, balanced diet is recommended because it's good for your heart and your health in general.^

Report
delilahbucket · 10/07/2017 14:35

I can't add much to what others have said, but I did want to say to make sure her pillowcase is changed very regularly. Dirt and oil comes off your hair, onto your pillow and then onto your face.

Report
rogueantimatter · 10/07/2017 14:41

IM (amateur) O, your DH is right to be concerned about antibiotic use. But your GP will have judged that the benefits outweigh the risks.

My concern, is that your DD's gut health will be adversely affected ie the beneficial bacteria will be reduced by the antibiotic and this allows harmful bacteria etc to get a hold. However your DD can counteract this by taking a good quality probiotic supplement - possibly BioCare or BioKult - eating probiotic foods such as live natural yoghurt, fresh kimchi and fresh sauerkraut and cutting down on sugar. Plenty of fibre and prebiotic containing foods such as bananas, chicory will help to keep her gut healthy too.

This is important as a lot of our immunity comes from the gut.

If my amateur understanding is correct, oral contraceptives tend to slightly raise blood sugar levels, so this would be another reason to be particular about having a very healthy diet.

Report
Aquamarine1029 · 10/07/2017 14:51

Diet does effect acne. Full stop.

://www.acneeinstein.com/debunking-real-acne-diet-myth/

All the studies and research you need in one handy article.

Report
DixieFlatline · 10/07/2017 15:14

All the studies and research you need in one handy article.

That's not how you research a topic with the hope of reaching the actual answer.

Report
ThatsNotAHat · 10/07/2017 18:10

I use 'majestic pure' rosehip oil from Amazon. Currently £8.89 so not an expensive thing to try. I started about a month ago using it at night only and I am happy with my skin. I still have spots but fewer and smaller. I've not had any cystic spots in that time either.

I read a lot of good things and a few bad things so bought it with an open mind but I'm definitely a success story.

Report
Crumbs1 · 10/07/2017 19:13

Don't go with alternative naturopathic twaddle. Nothing is much more damaging to self confidence in a young adult than horrendous acne. It needs proper treatment to get it sorted before it leaves permanent scarring. Her GP sounds both kind and competent.
People don't become immune to antibiotics bacteria do.
The effect of antibiotics on reducing efficacy of the pill has been disproved.
The pill alone is rarely sufficient to treat cystic acne.

Report
Please create an account

To comment on this thread you need to create a Mumsnet account.